[Skip to Content]
[Skip to Content Landing]
Article
October 1937

On the Incidence of Anaesthetic Complications and Their Relation to Basal Narcosis.

Author Affiliations
 

By C. J. M. Dawkins. Price, 3s. 6 d. Pp. 56. London: Middlesex Hospital Press, 1936.

Arch Intern Med (Chic). 1937;60(4):732-733. doi:10.1001/archinte.1937.00180040168014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

An analysis of approximately sixteen thousand anesthetics given at several London hospitals and by the author is presented. Complications occurring during and after anesthesia are briefly considered. In two large comparable series two deaths directly attributable to the anesthetic occurred when the basal narcotic was used. The morbidity of pulmonary complications was doubled by the use of the basal narcotics, bronchitis and atelectasis being the most common. Operations involving the abdomen most frequently showed anesthetic complications. Postoperative care to prevent complications is considered. The safest general anesthetic given was "nitrous-oxide-oxygen," supplemented by ether as needed. Other anesthetics were rarely used, because of contraindications and complications from the anesthetics themselves. Divinyl ether and cyclopropane have not been used enough to warrant deductions. The basal narcotics used included tribromethanol in amylene hydrate, paraldehyde and assorted barbiturates, the latter both orally and intravenously. The author prefers paraldehyde rectally as a basal narcotic,

First Page Preview View Large
First page PDF preview
First page PDF preview
×